aLiver Transplant Unit, Services of Infectious Diseases, Spain
cGeneral and Digestive Surgery, Spain
dService of Biochemistry, Hospital Ramón y Cajal, Madrid, Spain.
Received 3 October, 2007
Accepted 17 October, 2007
Calcineurin inhibitor (CNI)-associated renal dysfunction has emerged as a major cause of morbidity and mortality after liver transplantation . This could be relevant in HIV-patients because one of the main problems in the posttransplantation period is the development of significant pharmacokinetic and pharmacodinamyc interactions between immunosuppressors and antiretrovirals, especially those that are metabolized by the hepatic cytochrome P450-3A4 isoenzyme, such as protease inhibitors and nonnucleoside reverse transcriptase inhibitors .
We present the first case of the safe coadministration of raltegravir and sirolimus (rapamycin) in an HIV-infected subject who developed renal impairment after liver transplantation. A 49-year-old male patient with hepatitis C (HCV)-related decompensated cirrhosis underwent orthotopic-liver transplantation on June 2006. Soon after liver transplantation, he developed renal insufficiency with hyperpotasemia and metabolic acidosis due to increased tacrolimus levels (> 25 ng/ml) related to the use of atazanavir, which was changed to stavudine 7 weeks after liver transplantation, maintaining initial lamivudine and abacavir. During follow-up, a progressive worsening of glomerular filtration rate (GFR) was observed, as well as persistent metabolic acidosis requiring oral bicarbonate supplements, which did not improve despite a two-step adjustment in immunosuppressive agents comprising (i) the addition of mycophenolate to reduced tacrolimus and (ii) changing the latter regimen for cyclosporine at week 48, with an observed nadir GFR of 32 ml/min. To avoid the potential deleterous effect on acidosis of the chronic use of three nucleoside reverse transcriptase inhibitors, stavudine was changed to raltegravir, 400 mg twice daily (July 2007) and 2 weeks after sirolimus substituted cyclosporin. Twelve weeks later, at the last follow-up visit, GFR improved (44 ml/min), CD4 cell count increased from 58 to 131 cells/ml, and HIV-load remained below 50 copies/ml. Despite recurrent HCV viremia, liver enzymes remained within the normal range, and transient elastography showed mild fibrosis (F0–F1).
Raltegravir belongs to a new-class of antiretrovirals (integrase inhibitors) offering the advantages of high antiviral potency and nonsignificant interactions with immunosuppressive agents, due to primarily being metabolized by the liver via glucuronidation and not by CYP3A4 . Although the effective use of three nucleoside reverse transcriptase inhibitors in HIV subjects undergoing liver transplantation has been reported due to an absence of significant drug interactions , this combination is not recommended because of low antiviral potency , and the possible increased risk of metabolic acidosis due to mitochondrial toxicity, especially when treatment of HCV recurrence with pegylated-interferon plus ribavirin is needed . On the other hand, conversion from CNI to sirolimus was shown to be safe and associated with a significant immediate and long-term improvement in renal function among liver transplantation patients with CNI-renal toxicity . Moreover, rapamycin is able to repress HIV-1 replication , and reduces CCR5 co-receptor expression in peripheral blood mononuclear cells and vaginal tissue biopsies in vivo, suggesting its potential role in antiretroviral therapy, particularly when combined with viral entry inhibitors such as CCR5 antagonists and neutralizing antibodies . In our patient, the coadministration of raltegravir and sirolimus was safe and effective against HIV, with an improvement in CD4 count, and led to a rapid improvement in renal function.
In summary, raltegravir might be considered as a suitable antiretroviral alternative in HIV-infected patients undergoing liver transplantation. The concomitant use of sirolimus appears to be safe, may improve renal function in the case of CNI-associated toxicity, and may also be considered for use in the treatment of HIV infection as an inhibitor of HIV-1 entry.
1. Gonwa TA, Mai ML, Melton LB, Hays SR, Goldstein RM, Levy MF, et al
. End-stage renal disease (ESRD) after orthotopic liver transplantation (OLTX) using calcineurin-based immunotherapy: risk of development and treatment. Transplantation 2001; 72:1934–1939.
2. Miró JM, Aguero F, Laguno M, Tuset M, Cervera C, Moreno A, et al
. Liver transplantation in HIV/hepatitis co-infection. J HIV Ther 2007; 12:24–35.
3. Markowitz M, Morales-Ramirez JO, Nguyen BY. Antiretroviral activity, pharmacokinetics, and tolerability of MK-0518, a novel inhibitor of HIV-1 integrase, dosed as monotherapy for 10 days in treatment-naive HIV-1 infected individuals. J Acquir Immune Defic Syndr 2006; 43:509–515.
4. Moreno S, Fortún J, Quereda C, Moreno A, Pérez-Elías MJ, Martín-Dávila P, et al
. Liver transplantation in HIV-infected recipients. Liver Transpl 2005; 11:76–81.
6. Moreno A, Quereda C, Moreno L, Pérez-Elías MJ, Muriel A, Casado JL, et al
. High rate of didanosine-related mitochondrial toxicity in HIV/HCV coinfected patients receiving ribavirin. Antivir Ther 2004; 9:133–138.
7. Morard I, Dumortier J, Spahr L, Hadengue A, Majno P, Morel P, et al
. Conversion to sirolimus-based immunosuppresion in maintenance liver transplantation patients. Liver Transpl 2007; 13:658–664.
8. Roy J, Paquette JS, Fortin JF, Tremblay MJ. The immunosuppressant rapamycin represses human immunodeficiency virus type 1 replication. Antimicrob Agents Chemother 2002; 46:3447–3455.
9. Gilliam B, Heredia A, DeVico A, Le N, Bamba D, Bryant JL, et al
. Rapamycin reduces CCR5 mRNA levels in macaques: potential applications in HIV-1 prevention and treatment. AIDS 2007; 21:2108–2110.